Carnegie Mellon University

James Cummings


6130 Wean Hall
Department of Mathematical Sciences
Carnegie Mellon University
5000 Forbes Avenue
Pittsburgh, PA 15213

P: 412-268-2551



James Cummings


Ph.D. in Mathematics, Cambridge University

Postdoctoral Appointments:

  • Mathematical Sciences Research Institute
  • Massachusetts Institute of Technology
  • Dartmouth College
  • Hebrew University of Jerusalem


I work mostly in the area of combinatorial set theory, which is the study of combinatorial objects (e.g. graphs, posets, colourings) in a setting where the underlying set is infinite. I am particularly interested in "Singular cardinal combinatorics". My work has touched on a number of areas in set theory including forcing, large cardinals, Ramsey theory and PCF theory. Recent research topics have included the structure theory of linear orderings and posets, rainbow Ramsey theory, strong forcing axioms, and new forcing techniques for obtaining consistency results in singular cardinal combinatorics. I have also done some work in finite combinatorics, using tools including algebraic constructions and the flag algebra method to prove asymptotic extremal results about colourings of finite complete graphs.

Select Publications

Cummings, J., and Morgan, C. (2017). Dowker and super-Dowker filters. Proceedings of the  American Mathematical Society, 145, 5381–5390.

Cummings, J., Džamonja, M., Magidor, M., Morgan, C., Shelah, S. (2017).  A framework for forcing constructions at successors of singular cardinals. Transactions of the  American Mathematical Society, 369, 7405–7441.

Cummings, J.,  and Lambie-Hanson,C., (2016). Bounded stationary reflection. Proceedings of the  American Mathematical Society, 144, 861–873.

Cummings, J., Friedman,S. D., and M. Golshani, (2015). Collapsing the cardinals of HOD.  Journal of Mathematical Logic, 15, 1550007.

Cummings, J., Král',D., Pfender,F., Sperfeld,K., Treglown, A., and Young, M. (2013). Monochromatic triangles in three-coloured graphs. Journal of  Combinatorial Theory Series B, 103, 489–503.

Abraham,U., Bonnet, R., Cummings, J., Džamonja, M., and Thompson, K., (2012). A scattering of orders.  Transactions of the  American Mathematical Society, 364, 6259–6278.